Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Wichita, KS

May 9, 2018Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 9, 2018, 10:24 PM CDT for Reno County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2018, 10:24 PM CDT (03:24 UTC)
Expired
May 9, 2018, 11:30 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Reno County, KS

The radar

The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 11:08 PM CDTHAIL 0.8811 W Pretty Prairie, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS53 KICT 100324
SVRICT
KSC155-100430-
/O.NEW.KICT.SV.W.0036.180510T0324Z-180510T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1024 PM CDT WED MAY 9 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Reno County in south central Kansas...

* Until 1130 PM CDT

* At 1024 PM CDT, a severe thunderstorm was located near Sylvia, or 6
  miles east of Neola, moving east at 10 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3798 9800 3773 9816 3773 9824 3777 9846
      3782 9846 3783 9847 3801 9847
TIME...MOT...LOC 0324Z 291DEG 10KT 3790 9839 

HAIL...1.25IN
WIND...<50MPH
 
$$

JAKUB
4 follow-up statements
042 
WWUS53 KICT 100337
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1037 PM CDT WED MAY 9 2018

KSC155-100430-
/O.CON.KICT.SV.W.0036.000000T0000Z-180510T0430Z/
Reno KS-
1037 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN RENO COUNTY...

At 1037 PM CDT, a severe thunderstorm was located near Turon, or 7
miles east of Neola, moving east at 10 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville and Langdon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3798 9800 3773 9816 3773 9824 3777 9846
      3782 9846 3783 9847 3801 9847
TIME...MOT...LOC 0337Z 289DEG 8KT 3785 9838 

HAIL...1.25IN
WIND...<50MPH
 
$$

JAKUB
988 
WWUS53 KICT 100354
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1054 PM CDT WED MAY 9 2018

KSC155-100430-
/O.CON.KICT.SV.W.0036.000000T0000Z-180510T0430Z/
Reno KS-
1054 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN RENO COUNTY...

At 1054 PM CDT, a severe thunderstorm was located near Turon, or 10
miles east of Neola, moving east at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville and Langdon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3798 9800 3773 9816 3773 9824 3776 9843
      3799 9844
TIME...MOT...LOC 0354Z 291DEG 10KT 3783 9832 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAKUB
841 
WWUS53 KICT 100410
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1110 PM CDT WED MAY 9 2018

KSC155-100430-
/O.CON.KICT.SV.W.0036.000000T0000Z-180510T0430Z/
Reno KS-
1110 PM CDT WED MAY 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN RENO COUNTY...

At 1110 PM CDT, a severe thunderstorm was located 8 miles southwest
of Arlington, or 12 miles northwest of Kingman, moving southeast at
10 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Arlington and Partridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3798 9800 3773 9816 3773 9824 3774 9833
      3793 9830
TIME...MOT...LOC 0410Z 298DEG 10KT 3778 9826 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAKUB
794 
WWUS53 KICT 100422
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1122 PM CDT WED MAY 9 2018

KSC155-100431-
/O.EXP.KICT.SV.W.0036.000000T0000Z-180510T0430Z/
Reno KS-
1122 PM CDT WED MAY 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RENO COUNTY WILL
EXPIRE AT 1130 PM CDT...
        
The storm which prompted the warning will move out of the area by 
1130 PM. Therefore the warning will be allowed to expire.  However 
small hail is still possible with this thunderstorm.

LAT...LON 3798 9800 3773 9816 3773 9824 3774 9833
      3793 9830
TIME...MOT...LOC 0421Z 297DEG 11KT 3775 9822 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:58 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 9, 6:58 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
658 PM CDT Wed May 9 2018

.UPDATE...
Issued at 655 PM CDT Wed May 9 2018

As mentioned in the 0000 UTC aviation discussion, concern is with
storms expected to develop later this evening in baroclinic zone.
Forecast models show rather impressive 700MB-500MB shear, which
suggest potential for severe hail, especially given 40 kts deep
layer shear. Instability is only about 1000 j/kilogram so that
could be the limiting factor. Will reassess situation with 0000
UTC upper air and 0000 UTC model data. -Howerton

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 233 PM CDT Wed May 9 2018

A subtle shortwave trough moving into the Central Rockies this
afternoon may help initiate a few storms across the High Plains.
A weak LLJ/H85 moisture transport into central KS may allow the
storms to persist across portions of central and south central
KS late this evening and tonight. Maintained low pops across
much of the area although higher probabilities may remain west
of our forecast area.

Increasing low level southeasterly flow will allow deeper moisture
to return to the area on Thu but the airmass is expected to
remain capped to deep moist convection. Morning clouds and
precipitation may impact high temperatures across far southeast
KS, but most locations will see highs in the upper 80s/around 90.

Fri-Sat...A shortwave trough sweeping across the Northern Plains
states will drive a cold front south toward the area on Fri. This
front may become stationary across northern KS while providing a
focus for deep moist convection. Sometimes, repeated shower and
thunderstorm activity can drive the front further south so
confidence remains somewhat low. Low pops were maintained across
portions of central KS both Fri and Sat evenings.

.LONG TERM...(Sunday through Wednesday)
Issued at 233 PM CDT Wed May 9 2018

A mean mid/upper trough will develop across the Central Great
Basin area at the beginning of the period with diffluent southwest
mid/upper flow anticipated downstream across the Southern and
Central Plains states. The remnant frontal boundary which is
progged to remain across the area may provide a focus for deep
moist convection through much of the period as the trough over the
Great Basin area shears eastward across the central CONUS. An
unsettled period is expected with multiple rounds of showers and
thunderstorms possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 655 PM CDT Wed May 9 2018

Main concern is thunderstorm potential this evening. Most models
including HRRR/RAP but not ARW/NMM, all generate extensive
convection in 850MB moisture axis running from roughly KGBD to
KICT then off to the southeast. Favorable warm air advection is
forecast at both 850MB and 700MB into this baroclinic zone.
Unclear whether ongoing convection in northwest KS will propagate
and track southeast through the baroclinic zone or whether storms
will initiation on their own in the baroclinic zone. Either way,
appears to be good chance for storms at several of the TAF sites.
Will hone tafs a bit more this evening after the arrival of the
0000 UTC upper air data/models. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  90  68  91 /  50  10  10   0
Hutchinson      63  91  68  92 /  50  10  10   0
Newton          64  91  68  90 /  50  10  10   0
ElDorado        65  88  68  88 /  50  20  10  10
Winfield-KWLD   65  87  69  89 /  50  20  10   0
Russell         58  90  66  89 /  30  10  10  10
Great Bend      60  90  66  92 /  40  10   0   0
Salina          62  91  68  93 /  40  10  10  10
McPherson       63  90  68  92 /  50  10  10   0
Coffeyville     65  85  67  87 /  50  40  10  10
Chanute         64  85  67  87 /  50  40  10  10
Iola            64  85  66  87 /  50  40  10  10
Parsons-KPPF    65  85  67  87 /  50  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...PJH
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...PJH
Hazardous weather outlook, May 9, 3:28 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
328 PM CDT Wed May 9 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
328 PM CDT Wed May 9 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong thunderstorms with 50 mph winds may spread south and
east across the area tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few storms may linger into the morning hours across southeast
Kansas on Thursday. Strong or severe storms are not expected.

Isolated thunderstorms may return Friday night for locations along
and north of I-70, a few strong storms will be possible.

Thunderstorm chances will increase from Sunday through Tuesday.
Multiple rounds of showers and thunderstorms will bring the
potential for locally heavy rain and a few severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 9, 10:15 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1015 PM CDT WED MAY 9 2018

KSZ067-100400-
Reno KS-
1015 PM CDT WED MAY 9 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Reno County in south central Kansas...

* Until 1100 PM CDT

* At 1013 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sylvia, or near Zenith...moving
  southeast at 10 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3802 9847 3800 9809 3773 9815 3773 9825
      3776 9846 3782 9846 3783 9847
TIME...MOT...LOC 0315Z 292DEG 9KT 3791 9844

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:15 PM CDTSpecial Weather StatementICTReno45 min
May 9, 11:16 PM CDTSevere Thunderstorm WarningICTKingman59 min
May 9, 11:28 PM CDTSpecial Weather StatementICTBarton, Rice32 min
May 9, 11:39 PM CDTSpecial Weather StatementICTRice66 min
May 9, 11:58 PM CDTSevere Thunderstorm WarningICTKingman, Reno34 min
May 10, 12:45 AM CDTSpecial Weather StatementICTKingman60 min
May 10, 12:47 AM CDTSpecial Weather StatementICTChase, Marion43 min
May 10, 12:58 AM CDTSpecial Weather StatementICTReno62 min
May 10, 1:28 AM CDTSpecial Weather StatementICTWoodson32 min
May 10, 1:45 AM CDTSpecial Weather StatementICTNeosho, Wilson60 min
May 10, 1:56 AM CDTSpecial Weather StatementICTSedgwick64 min
May 10, 2:53 AM CDTSpecial Weather StatementICTNeosho67 min
May 10, 3:14 AM CDTSpecial Weather StatementICTHarper, Kingman61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.